Alabama, 2008

Flash Flooding and Hail in Alabama, May 26 to 27, 2008

May 26 to 27, 2008 · NWS HUN · 27 events in 7 counties and zones

On the morning of June 27th, strong to severe thunderstorms formed along multiple pre-frontal boundaries ahead of a slow moving cold front over northern Tennessee. As these rounds of thunderstorm activity moved southeast, several rounds of heavy rainfall occurred west of interstate 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

On the morning of June 27th, strong to severe thunderstorms formed along multiple pre-frontal boundaries ahead of a slow moving cold front over northern Tennessee. As these rounds of thunderstorm activity moved southeast, several rounds of heavy rainfall occurred west of interstate 65. Several flash flooding ocurrences and heavy rainfall totals were a result across northwestern Alabama before the cold front pushed south of the area on the morning of the 28th. Scattered damaging winds also occured with these severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 7:00 PM CST, 0 minutes earlier.

Area forecast discussion, May 26, 7:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 PM CDT MON MAY 26 2008

.DISCUSSION...
ROUND ONE OF STORMS HAVE WEAKENED AND ARE NOW ON THE SOUTHERN
PERIPHERY OF THE FORECAST AREA. ROUND TWO HAS BEEN DEVELOPING OFF TO
OUR NORTH AND WEST IN ASSOCIATION WITH ANOTHER SHORTWAVE...AND IT
LOOKS INCREASINGLY LIKELY THIS ACTIVITY WILL GET INTO AT LEAST OUR
NORTHERN AND WESTERN AREAS TONIGHT. HOW FAR INTO THE AREA IT GETS
REMAINS TO BE SEEN. HOWEVER...SINCE MOST AREAS SHOULD MEASURE PRECIP
EITHER FROM ROUND ONE OR ROUND TWO...HAVE RAISED POPS TO CATEGORICAL
AND WILL USE PERIODS OF WORDING IN THE GRIDS/ZONES. THE SEVERE
THREAT HOWEVER APPEARS TO BE OVER. COULD SEE SOME GUSTY WINDS IN
STORMS THOUGH.

WILL CONTINUE TO CARRY LIKELY POPS AFTER MIDNIGHT...BUT ONCE THE
NEXT AREA OF PRECIP GETS CLOSER TO THE REGION...THAT POP MAY BE ABLE
TO BE LOWERED. FOR WHAT IT IS WORTH...THE SHORT TERM LAMP GUIDANCE
DOES HAVE 50-60 POPS ACROSS THE AREA AFTER MIDNIGHT...FAVORING THE
PERIOD AFTER 09Z THOUGH...WHEN MODELS ARE SHOWING YET ANOTHER ROUND
OF RAIN DEVELOPING.

GENERALLY FOLLOWED THE LAMP GUIDANCE...ESPECIALLY FOR TEMP/DEWPOINT
VALUES WHERE NONE OF THE OTHER MODELS (INCLUDING OTHER SHORT TERM
ONES) HAVE A CLUE AT THIS POINT.

ALSO WITH LIGHT WINDS EXPECTED OUTSIDE OF THUNDERSTORMS...PATCHY FOG
LOOKS LIKE A LIKELIHOOD...AND WILL ADD THIS TO THE GRIDS AFTER
MIDNIGHT. IF THE RAIN ENDS ENTIRELY...I MIGHT NEED TO RAISE THE
WORDING TO AREAS OF FOG. SOME DENSE FOG IS NOT OUT OF THE QUESTION.

ALTHOUGH I AM OMITTING THE PREVIOUS DISCUSSION...DO WANT TO RAISE
AWARENESS THAT MORE RAIN AND STORMS ARE EXPECTED TOMORROW AND
WEDNESDAY. RIGHT NOW...TUES NIGHT/WEDNESDAY LOOK LIKE THE BEST TIME
PERIOD BUT I WOULD NOT BE SURPRISED FOR TOMORROW AFTERNOON TO END UP
A LOT LIKE THIS AFTERNOON.

FIRST UPDATE WILL BE ISSUED SHORTLY. ANOTHER UPDATE IS LIKELY LATER
TONIGHT AS THE SITUATION CONTINUES TO EVOLVE.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, May 26, 2:58 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT MON MAY 26 2008

ALZ001>010-016-TNZ076-096-097-270500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
358 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LINE OF STORMS WILL MOVE ACROSS THE TENNESSEE VALLEY EARLY THIS
EVENING...SOME STORMS WILL BE STRONG TO SEVERE. WIND GUSTS AROUND 60
MPH...HAIL UP TO THE SIZE OF PENNIES AND VERY HEAVY RAIN CAN BE
EXPECTED. THE STORMS WILL BEGIN TO DIMINISH AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL SAG SOUTH TOWARD THE CENTRAL TENNESSEE VALLEY ON
TUESDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TUESDAY
AND WEDNESDAY. A FEW OF THESE STORMS COULD BE STRONG...WITH BRIEF
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE
FORECAST AREA ON SATURDAY AND SUNDAY AS A WEAK COLD FRONT MOVES
ACROSS THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 26, 4:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     TUSCUMBIA               34.73N 87.71W
05/26/2008                   COLBERT            AL   EMERGENCY MNGR

            POWER LINES DOWN ON HWY 72 WEST OF HWY 43. TREES AND
            POWER LINES ALSO DOWN IN TUSCUMBIA.

&&

MP
Local storm report, May 26, 4:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 NE STEVENSON          34.90N 85.80W
05/26/2008  M0.75 INCH       JACKSON            AL   MESONET

            COCORAH OBSERVER REPORTS PENNY SIZE HAIL

&&

MP
Special weather statement, May 26, 4:48 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CDT MON MAY 26 2008

ALZ001-270000-
LAUDERDALE-
548 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 700 PM
CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS EASTERN
LAUDERDALE COUNTY.

ONE TO TWO INCHES OF RAINFALL HAS ALREADY OCCURRED ACROSS EASTERN
LAUDERDALE COUNTY...MAINLY EAST OF FLORENCE. AN ADDITIONAL ONE TO
TWO INCHES OF RAIN IS LIKELY. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...AND MAYBE
SOME STREET FLOODING IN FLORENCE.

* LOCATIONS AFFECTED INCLUDE...
  SAINT FLORIAN.
  KILLEN.
  CENTER STAR.
  ELGIN.
  KINGTOWN.
  FLORENCE.
  ANDERSON.

A FLASH FLOOD WARNING MAY BE REQUIRED IF ADDITIONAL RAINFALL
DEVELOPS BEHIND THE CURRENT STORMS...OR IF THE RAINFALL CURRENTLY
SHOWN INTENSIFIES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Local storm report, May 26, 4:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       TOWN CREEK              34.68N 87.41W
05/26/2008  E0.00 INCH       LAWRENCE           AL   EMERGENCY MNGR

            MINOR STREET FLOODING IN TOWN CREEK

&&

MP
Local storm report, May 26, 4:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       TOWN CREEK              34.68N 87.41W
05/26/2008  U0.00 INCH       LAWRENCE           AL   EMERGENCY MNGR

            MINOR STREET FLOODING IN TOWN CREEK

&&

MP
Special weather statement, May 26, 5:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
614 PM CDT MON MAY 26 2008

ALZ003-270030-
FRANKLIN-
614 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY ALABAMA UNTIL 730
PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE COUNTY.

ONE TO TWO INCHES OF RAINFALL HAS ALREADY OCCURRED NEAR ROCKWOOD AND
IN EXTREME NORTHWESTERN FRANKLIN COUNTY. AN ADDITIONAL ONE TO TWO
INCHES OF RAIN IS LIKELY. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. CLOUD
TO GROUND LIGHTNING IS ALSO EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HALLTOWN.
  DEMPSEY.
  BELGREEN.
  DUKETON.
  ROCKWOOD.
  SPRUCE PINE.
  RUSSELLVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 91 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 9 thunderstorm wind, 5 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Colbert

When
May 26, 7:00 PM CST to May 27, 9:27 PM CST
Where
Colbert County, 2.07 mi N of Mynot
Reported by
Other Federal Agency
Coordinates
34.680, -88.050

Rainfall total beginning Monday night through 927 PM on Tuesday night was measured to be 6.09 inches east of Allsboro.

Heavy Rain, Lauderdale

When
May 26, 7:00 PM CST to May 27, 9:27 PM CST
Where
Lauderdale County, 0.57 mi W of Rogersville
Reported by
Broadcast Media
Coordinates
34.830, -87.290

Almost 11 inches of rainfall (10.90 inches) occurred starting Monday night and ending Tuesday night at 9:27 PM CST. The rainfall was reported by the public in Rogersville and relayed to NWS Huntsville via a local media outlet.

Heavy Rain, Lauderdale

When
May 26, 7:00 PM CST to May 27, 9:27 PM CST
Where
Lauderdale County, 1.49 mi SSW of Wright
Reported by
Other Federal Agency
Coordinates
34.900, -87.990

Training thunderstorms produced 5.66 inches of rainfall just southeast of the Wright community. This rainfall total was from Monday night through 927 PM on Tuesday night.

Heavy Rain, Lawrence

When
May 26, 7:00 PM CST to May 27, 9:30 PM CST
Where
Lawrence County, 0.57 mi W of Courtland
Reported by
Mesonet
Coordinates
34.670, -87.310

At the Courtland historical climate network site, 4.84 inches of rainfall was recorded beginning Monday night and ending at 9:30 PM.

Heavy Rain, Franklin

When
May 26, 7:00 PM CST to May 27, 9:30 PM CST
Where
Franklin County, Hodges
Reported by
Other Federal Agency
Coordinates
34.330, -87.930

Almost four and one third inches(4.27 inches) of rainfall was measured beginning Monday night and ending at 930 PM on Tuesday evening in the Hodges community.

Thunderstorm Wind, Lauderdale

When
May 27, 5:30 AM CST to 5:35 AM CST
Where
Lauderdale County, 1.34 mi NW of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
34.846, -87.294

A severe thunderstorm downed a tree at the intersection of Alabama Highway 207 and county road 55 near Anderson.

Thunderstorm Wind, Lawrence

When
May 27, 6:15 AM CST to 6:20 AM CST
Where
Lawrence County, 0.57 mi W of Chalybeate Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.570, -87.230

Severe thunderstorm winds blew down a tree onto a mobile home and a car in the Chalybeate Springs community. Pea size hail was also reported with this storm.

Thunderstorm Wind, Lauderdale

When
May 27, 6:30 AM CST to 6:35 AM CST
Where
Lauderdale County, 0.25 mi WSW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
34.919, -87.274

Severe thunderstorm winds downed a utility pole across a driveway at 1400 County Road 533.

Thunderstorm Wind, Lauderdale

When
May 27, 6:35 AM CST to 6:37 AM CST
Where
Lauderdale County, 1.32 mi WSW of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.964, -87.522

Severe thunderstorm winds downed a tree, which fell on a power line in Green Hill near Rogers High School.

Flash Flood, Lawrence

When
May 27, 7:30 AM CST to 1:30 PM CST
Where
Lawrence County, 0.61 mi NW of Mt Moriah to 0.81 mi NNW of Mt Moriah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.557, -87.227

Slow moving thunderstorms across the area produced flash flooding with two feet of water reported over the road.

Flash Flood, Lauderdale

When
May 27, 7:30 AM CST to 4:30 PM CST
Where
Lauderdale County, 2.23 mi N of Zip City to 0.59 mi N of Zip City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.982, -87.671

Heavy rainfall and resulting flash flooding caused county road 298 to be closed.

Flash Flood, Lauderdale

When
May 27, 7:32 AM CST to 1:30 PM CST
Where
Lauderdale County, 1.96 mi W of Rogersville to 1.04 mi W of Rogersville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.834, -87.314

Torrential rainfall inundated the area of downtown Rogersville along and near Lee Street. Here, several inches of water was reported over roadways and water rose over sidewalks and entered downtown businessess as well. Particularly hard hit was Barabara's Wedding Shop at the corner of Lee street and Wheeler street.

Flash Flood, Lauderdale

When
May 27, 7:32 AM CST to 1:32 PM CST
Where
Lauderdale County, 0.65 mi N of Oliver to 0.67 mi NW of Oliver
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.829, -87.251

Heavy rainfall and flash flooding caused the county road department to close county road 562.

Thunderstorm Wind, Lauderdale

When
May 27, 7:46 AM CST to 7:49 AM CST
Where
Lauderdale County, 5 mi NNW of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.897, -87.314

Several power lines were blown down by thunderstorm winds along county roads 92 and 55.

Flash Flood, Lawrence

When
May 27, 8:00 AM CST to 4:30 PM CST
Where
Lawrence County, 0.97 mi W of Flower Hill to 1.61 mi NNW of Flower Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.679, -87.167

Very heavy rainfall caused rising water to flow under recreational vehicles at the Mallard Creek Wildlife management area.

Flash Flood, Limestone

When
May 27, 8:00 AM CST to 4:30 PM CST
Where
Limestone County, 2.92 mi NNE of Ripley to 3.16 mi WNW of Blackburn
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.790, -87.103

Heavy rainfall caused several inches of running water in residences along Lakeview Street near 7 Mile Post Road.

Thunderstorm Wind, Lawrence

When
May 27, 8:25 AM CST to 8:30 AM CST
Where
Lawrence County, 0.57 mi W of Chalybeate Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.570, -87.230

A severe thunderstorm produced winds of 60 mph, which were measured by an amateur radio operator in eastern Lawrence county near ELHS.

Hail, Lawrence

When
May 27, 8:25 AM CST to 8:30 AM CST
Where
Lawrence County, 0.07 mi WNW of Chalybeate Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.571, -87.221

Quarter size hail reported.

Flash Flood, Lauderdale

When
May 27, 8:30 AM CST to 4:30 PM CST
Where
Lauderdale County, 1.18 mi NW of Elgin to 0.61 mi ESE of Hustontown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.860, -87.397

Heavy rainfall caused several inches of running water to accumulate over county road 51 near Toonersville.

Flash Flood, Lauderdale

When
May 27, 8:30 AM CST to 4:30 PM CST
Where
Lauderdale County, 2 mi SSW of Threet to Rhodesville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.923, -87.833

Rounds of thunderstorms producing very heavy rainfall caused several inches of water to cover the roadway on the Natchez Parkway, about a half mile from the Alabama Highway 20 intersection near Central Heights. This caused a 72 year old man to hydroplane off the road at this location into a nearby creek, which was 7 to 8 feet deep. Tragically, he was unable to swim to shore and passed away.

Thunderstorm Wind, Lauderdale

When
May 27, 8:41 AM CST to 8:46 AM CST
Where
Lauderdale County, 0.82 mi SSW of Hustontown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.819, -87.436

Severe thunderstorm winds knocked down a tree at 570 county road 415 in the Center Star community.

Flash Flood, Colbert

When
May 27, 9:30 AM CST to 4:30 PM CST
Where
Colbert County, 0.8 mi WNW of Leighton to 0.51 mi WSW of Leighton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.703, -87.534

Heavy rainfall from training thunderstorms produced several inches of running water over several roadways in the Leighton community.

Thunderstorm Wind, Lawrence

When
May 27, 10:54 AM CST to 10:59 AM CST
Where
Lawrence County, 1.79 mi SW of Sherrod Quarters
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.700, -87.350

A tree was blown down by severe thunderstorm winds on highway 101 just north of highway 72 in the North Courtland community.

Flash Flood, Colbert

When
May 27, 11:00 AM CST to 4:30 PM CST
Where
Colbert County, 0.69 mi N of Cherokee to 1.46 mi NE of Cherokee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.760, -87.970

Very heavy rainfall caused many streets in the Cherokee community to flood. Some roads, including a portion of North Pike Street was closed due to flash flooding. Some reports of between 6 inches and 1 foot of water over roadways were received. One report of water 2 feet deep at the intersection of Mulberry Lane and Georgetown Road was received. Other streets which were heavily affected by this flash flooding were: Pine Street, 6th Street, Mulberry Lane, Georgetown Road, and Virginia Street.

Flash Flood, Colbert

When
May 27, 11:58 AM CST to 4:30 PM CST
Where
Colbert County, 1 mi NNE of Spring Vly to 1.16 mi NE of Spring Vly
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.663, -87.622

Heavy rainfall produced flash flooding across the road between Old Highway 20 and 6th Street near the Spring Valley Fire Department.

Flash Flood, Cullman

When
May 27, 1:50 PM CST to 6:30 PM CST
Where
Cullman County, 3.36 mi SSE of Loretto to 4.18 mi E of Bremen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.028, -86.890

Heavy rainfall caused several inches of running water to accumulate across County Road 223 between Dodge City and Valley Grove.

Thunderstorm Wind, Marshall

When
May 27, 4:22 PM CST to 4:27 PM CST
Where
Marshall County, 1.45 mi NW of Guntersville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.342, -86.271

Severe thunderstorm winds knocked down a tree near Guntersville on highway 227.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lauderdale2008-05-2772MaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106443, 106452, 106456, 106479, 106486, 112228, 106273, 112229, 112225, 106118, 106414, 106147, 112231, 106157, 106294, 106299, 106275, 106931, 106330, 106598, 106256, 106395, 106278, 106353, 106373, 106385, 106595.